Missouri, 2014

Flash Flood in Missouri, June 29, 2014

June 29, 2014 · NWS PAH · 1 event in 1 county or zone

A cluster of nearly stationary thunderstorms with very heavy rainfall caused flash flooding in the Ozark foothills. A southwest wind flow in the low levels of the atmosphere fed moisture and instability into the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of nearly stationary thunderstorms with very heavy rainfall caused flash flooding in the Ozark foothills. A southwest wind flow in the low levels of the atmosphere fed moisture and instability into the storms. Steering level winds aloft were very weak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 5:54 AM CST, 7 hours 46 minutes earlier.

Area forecast discussion, Jun 29, 5:54 AM CST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
654 AM CDT Sun Jun 29 2014

.UPDATE...
Issued at 654 AM CDT SUN JUN 29 2014

Updated public forecast to expand likely probabilities of showers
and thunderstorms further north into southern Illinois to account
for convective development that continues to expand eastward from
south central into southeast Missouri.

Also revised aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 330 AM CDT SUN JUN 29 2014

Showers and thunderstorms will continue to be a possibility today
as the Quad State region remains in a warm, moist, and unstable
environment. Specifically, showers and thunderstorms have developed
overnight over portions of southeast Missouri, northeast Arkansas,
and western Tennessee in response to the approach of a mid level
shortwave trough and the development of weak mid level convergence
in advance of this feature. Utilizing the HRRR and various runs of
the NAM-WRF, anticipate the activity to our southwest will continue
to spread northeast through early morning. Southeast Missouri, far
southern Illinois, and much of western Kentucky will see the
greatest coverage, with lesser coverage further north. As the wave
begins to shift east of the area, the overall chance of showers
and thunderstorms will decrease from west to east this afternoon
and evening. Temperatures will be highly dependent on how much
sunshine we see today, but current thinking is most areas will be
able to make mid 80s by afternoon.

Model forecast soundings indicate a drying of the mid atmosphere
as the northern periphery of an upper level ridge over the
southern U.S. briefly becomes more influential on Monday. As a
result, most areas should remain precipitation free, though an
isolated thunderstorm is certainly possible. With more sunshine,
temperatures will climb back into the lower 90s Monday and
Tuesday. Heat index readings will likely peak near 100 degrees
both Monday and Tuesday across much of the area.

Late Monday night and especially Tuesday, the chance of showers
and thunderstorms will be on the increase as a cold front
approaches from the northwest. Isolated strong to severe storms
cannot be ruled out during this time, but the potential for
organized severe weather appears rather low at this point.

.LONG TERM...(Tuesday night through Saturday)
Issued at 330 AM CDT SUN JUN 29 2014

Upper trof still forecast to move slowly east across the Upper
Midwest and Great Lakes region late Tuesday through Thursday. Until
the final h5 trof axis swings through Thursday, will have to linger
PoPs for convection through Wednesday night given the active SW flow
ahead of the h5 trof, causing a slow SE frontal movement. Once the
mid level trof axis moves through Thursday, the flow aloft will turn
NW with high pressure building into the region into the first part
of the weekend. This change will allow for slightly lower
temperatures and humidity, including for the 4th of July holiday.

&&

.AVIATION...
Issued at 654 AM CDT SUN JUN 29 2014

The passage of a mid level shortwave disturbance will bring
scattered to numerous thunderstorms to the region today. Better
chances at KCGI and KPAH will be this morning through midday. The
activity should expand eastward to impact KEVV and KOWB by late
morning and afternoon. Will amend TAFs as necessary when specific
timing becomes more clear. MVFR ceilings have developed at KCGI and
are attempting to do so at KPAH. High MVFR or low VFR ceilings
should develop at all forecast terminals by 15Z, and a further
reduction may occur in association with thunderstorm activity. South
winds around 10 knots with gusts to 15 knots will subside somewhat
tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...CN
AVIATION...RJP
Hazardous weather outlook, Jun 29, 3:15 AM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
415 AM CDT SUN JUN 29 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
415 AM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE TODAY. THE MAIN
IMPACTS WILL BE BRIEF HEAVY RAINFALL AND LIGHTNING. COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD DECREASE AS WE HEAD THROUGH THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDEX VALUES WILL TOP OUT NEAR 100 MONDAY AND TUESDAY
AFTERNOONS.

THE CHANCE OF THUNDERSTORMS RETURNS TUESDAY AND WEDNESDAY WITH
THE PASSAGE OF A WEAK COLD FRONT. ISOLATED STRONG TO SEVERE
THUNDERSTORMS CANNOT BE RULED OUT. GUSTY WINDS...SMALL HAIL...
LIGHTNING...AND HEAVY RAIN WOULD BE THE MAIN HAZARDS BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The St Louis radar (KLSX), 191 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carter

When
June 29, 1:40 PM CST to 8:00 PM CST
Where
Carter County, Van Buren to 5.19 mi W of Eastwood
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
37.000, -91.020

Major flash flooding occurred in Fremont, where numerous evacuations were conducted and cars were flooded due to flash flooding of Pike Creek. Motorists were rescued from vehicles that were swept away by floodwaters on U.S. Highway 60 near Fremont. In addition, portions of Route Y and Route M were closed. Numerous roads were damaged, and a few roads were washed out and closed. Several dozen homes were flooded in Fremont and the surrounding area. About ten of those homes appeared to be a total loss. Home propane tanks floated down creeks and rivers. A large farm tractor was overturned by floodwaters and washed onto a roadway. Camping areas were inundated in the Van Buren area. At least 15 to 20 people were evacuated, and the Red Cross was assisting victims.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524522.